Alert archive / Arizona / Lake Wind Advisories in 2016

Lake Wind Advisory 2, NWS Las Vegas, NV

February 14, 2016Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Feb 14, 2016, 3:18 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Feb 15, 2016, 5:00 AM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2016, 3:18 AM MST (10:18 UTC)
In effect from
Feb 15, 2016, 5:00 AM MST
Expired
Feb 15, 2016, 7:00 PM MST
In force
14 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3715 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS75 KVEF 141018
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
218 AM PST SUN FEB 14 2016

...GUSTY NORTH WINDS EXPECTED MONDAY DOWN THE COLORADO RIVER...

AZZ002-036-CAZ527-NVZ021-150000-
/O.NEW.KVEF.LW.Y.0002.160215T1200Z-160216T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...
LAUGHLIN
218 AM PST SUN FEB 14 2016 /318 AM MST SUN FEB 14 2016/

...LAKE WIND ADVISORY IN EFFECT FROM 4 AM PST /5 AM MST/ TO 6 PM
PST /7 PM MST/ MONDAY FOR THE LAKE MEAD NATIONAL RECREATION AREA AND
COLORADO RIVER VALLEY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM PST /5 AM MST/ TO 6 PM
PST /7 PM MST/ MONDAY. 

* TIMING...LATE SUNDAY NIGHT WITH THE STRONGEST WINDS EXPECTED EARLY
  MONDAY MORNING THROUGH AFTERNOON.

* WINDS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS LOCALLY EXCEEDING
  40 MPH.

* IMPACTS...STRONG WINDS WILL MAKE FOR DANGEROUS BOATING CONDITIONS
  AND CHOPPY WATER ON AREA LAKES AND RIVERS. SMALL BOATS MAY
  CAPSIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
4 follow-up statements
564 
WWUS75 KVEF 142325
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PST SUN FEB 14 2016

...GUSTY NORTH WINDS EXPECTED MONDAY DOWN THE COLORADO RIVER...

AZZ002-036-CAZ527-NVZ021-151200-
/O.CON.KVEF.LW.Y.0002.160215T1200Z-160216T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...
LAUGHLIN
325 PM PST SUN FEB 14 2016 /425 PM MST SUN FEB 14 2016/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 4 AM PST /5 AM MST/
TO 6 PM PST /7 PM MST/ MONDAY...

* TIMING...LATE SUNDAY NIGHT WITH THE STRONGEST WINDS EXPECTED 
  EARLY MONDAY MORNING THROUGH AFTERNOON. 

* WINDS...NORTH WINDS OF 25 TO 35 MPH WITH GUSTS LOCALLY EXCEEDING
  40 MPH...ESPECIALLY NEAR KATHERINE LANDING...COTTONWOOD COVE...AND
  BULLHEAD CITY.

* IMPACTS...STRONG WINDS WILL MAKE FOR DANGEROUS BOATING 
  CONDITIONS AND CHOPPY WATER ON AREA LAKES AND RIVERS. SMALL 
  BOATS MAY CAPSIZE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

CMS
607 
WWUS75 KVEF 151144
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 AM PST MON FEB 15 2016

AZZ002-036-CAZ527-NVZ021-152000-
/O.CON.KVEF.LW.Y.0002.160215T1200Z-160216T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...
LAUGHLIN
344 AM PST MON FEB 15 2016 /444 AM MST MON FEB 15 2016/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

* TIMING...THE STRONGEST WINDS ARE EXPECTED FROM MID MORNING THROUGH
  MID AFTERNOON.

* WINDS...SUSTAINED NORTH WINDS OF 25 TO 30 MPH WITH GUSTS LOCALLY
  EXCEEDING 40 MPH...ESPECIALLY NEAR KATHERINE LANDING...COTTONWOOD
  COVE...AND BULLHEAD CITY.

* IMPACTS...STRONG WINDS WILL MAKE FOR DANGEROUS BOATING CONDITIONS
  ON LAKE MOHAVE FROM COTTONWOOD COVE TO KATHERINE LANDING AND ALSO
  ON PARTS OF LAKE HAVASU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS IN THE WIND ADVISORY AREA SHOULD USE CAUTION WHEN VENTURING
ONTO AREA LAKES. AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR
AROUND PROTECTED AREAS.

&&

$$
458 
WWUS75 KVEF 151952
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1152 AM PST MON FEB 15 2016

AZZ002-036-CAZ527-NVZ021-160200-
/O.CON.KVEF.LW.Y.0002.000000T0000Z-160216T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...
LAUGHLIN
1152 AM PST MON FEB 15 2016 /1252 PM MST MON FEB 15 2016/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

* TIMING...STRONG NORTH WINDS WILL CONTINUE THROUGH THE AFTERNOON.

* WINDS...SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS LOCALLY
  EXCEEDING 35 MPH...ESPECIALLY NEAR KATHERINE LANDING...
  COTTONWOOD COVE...AND BULLHEAD CITY.

* IMPACTS...STRONG WINDS WILL MAKE FOR DANGEROUS BOATING 
  CONDITIONS ON LAKE MOHAVE FROM COTTONWOOD COVE TO KATHERINE 
  LANDING AND ALSO ON PARTS OF LAKE HAVASU. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS IN THE WIND ADVISORY AREA SHOULD USE CAUTION WHEN
VENTURING ONTO AREA LAKES. AVOID THE OPEN WATERS. STAY CLOSE TO
SHORE OR AROUND PROTECTED AREAS.

&&

$$
590 
WWUS75 KVEF 160138
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PST MON FEB 15 2016

AZZ002-036-CAZ527-NVZ021-160245-
/O.EXP.KVEF.LW.Y.0002.000000T0000Z-160216T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING THE CITIES OF...LAKE HAVASU CITY...DESERT HILLS...
TOPOCK...BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...
LAUGHLIN
538 PM PST MON FEB 15 2016 /638 PM MST MON FEB 15 2016/

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PST /7 PM MST/ THIS
EVENING...

STRONGER NORTH WINDS WHICH AFFECTED LAKE MOHAVE AND THE COLORADO
RIVER BETWEEN LAUGHLIN-BULLHEAD CITY AND NEEDLES HAVE STARTED TO
DIMINISH. THE LAKE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 14, 3:00 AM MST, 18 minutes earlier.

Area forecast discussion, Feb 14, 3:00 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 AM PST SUN FEB 14 2016

.SYNOPSIS...WARM AND DRY WEATHER WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. BREEZY NORTH WINDS WILL OCCUR ACROSS MOST OF THE AREA
TODAY AND MONDAY, ESPECIALLY IN THE LOWER COLORADO RIVER VALLEY
WHERE STRONGER WINDS ARE EXPECTED. A PACIFIC STORM SYSTEM WILL MOVE
THROUGH THE REGION LATE WEDNESDAY AND THURSDAY, BRINGING INCREASED
CHANCES OF PRECIPITATION TO PORTIONS OF THE AREA. ONLY SLIGHTLY
COOLER TEMPERATURES ARE EXPECTED AFTER THE SYSTEM MOVES THROUGH.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT.

SHORTWAVE CURRENTLY MOVING THROUGH THE AREA THIS MORNING WITH
NOTHING MORE THAN A FEW HIGH CLOUDS. THE SURFACE HIGH BEHIND THE
SHORTWAVE WILL HAVE MORE OF AN IMPACT OVER THE NEXT 36 HOURS WITH
REGARDS TO WINDS. MOST LOCATIONS WILL SEE NORTH TO NORTHEAST WINDS
LATE THIS MORNING AND AFTERNOON WITH SPEEDS GENERALLY AROUND 10-15
MPH. HOWEVER...STRONGER WINDS ARE EXPECTED DOWN THE COLORADO RIVER
VALLEY WHERE WIND SPEEDS WILL BE BETWEEN 15-25 MPH WITH GUST TO
AROUND 30-35 MPH. BY LATE SUNDAY NIGHT AND MONDAY THE SURFACE
GRADIENTS WILL INCREASE EVEN MORE AND BRING AN INCREASE TO WINDS
DOWN THE RIVER. THESE WINDS ARE FORECAST TO BE IN THE 20-30 MPH
RANGE WITH SOME GUSTS POSSIBLE TO 40 MPH. ALTHOUGH ITS MARGINAL FOR
A LAKE WIND ADVISORY WENT AHEAD AND ISSUED ONE DUE TO THE POTENTIAL
FOR INCREASED BOATING ACTIVITY FOR THE HOLIDAY. THIS ADVISORY WILL
RUN FROM 4AM MONDAY THROUGH 6PM MONDAY AFTERNOON. STRONG HIGH
PRESSURE IS EXPECTED TO REBUILD OVER THE AREA MONDAY AND TUESDAY
BRINGING A RETURN TO LIGHTER WINDS ALONG WITH WARMING TEMPERATURES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY.

MODELS ARE STILL IN AGREEMENT FOR WEDNESDAY WITH RIDGING PROGRESSING
EASTWARD AND SOUTHWEST FLOW DEVELOPING OVER OUR AREA AS LOW PRESSURE
APPROACHES THE WEST COAST. THE INCREASING SOUTHWEST FLOW AND DEEPER
MIXING WILL LIKELY RESULT IN THE WARMEST DAY OF THE WEEK FOR MOST OF
THE AREA ON WEDNESDAY. FOR WEDNESDAY NIGHT AND THURSDAY...MODELS ARE
STILL WAFFLING A LITTLE ON HOW TO HANDLE THE LOW PRESSURE SYSTEM AS
IT MOVES INLAND AND HOW MUCH OF A MOISTURE TAP WILL FEED INTO IT.
THERE IS AGREEMENT THAT IT WILL BE A QUICK HITTER...WITH PRECIP
CHANCES MAINLY CONFINED TO WEDNESDAY NIGHT AND THURSDAY
MORNING...BUT THERE IS DISAGREEMENT ON WHETHER PRECIP CHANCES WILL
BE LIMITED TO THE SIERRA AND SOUTHERN GREAT BASIN OR WILL SPREAD
ACROSS THE MOJAVE DESERT. EITHER WAY...BY THURSDAY AFTERNOON DRY
QUASI-ZONAL FLOW IS LIKELY TO RETURN AND PERSIST THROUGH SATURDAY.
TEMPERATURES WILL COME DOWN SOME FOR THURSDAY AND FRIDAY...BUT WILL
REMAIN ABOVE NORMAL...AND THERE IS A CHANCE THAT THE ONGOING STREAK
OF 70 DEGREE HIGHS AT KLAS MAY STAY INTACT.
&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS THIS MORNING THEN AN INCREASE
IN NORTHEAST WINDS AFTER 19Z. SPEEDS WILL GENERALLY BE 7-10KTS
THROUGH 21Z...BUT INCREASE TO AROUND 10-15KTS DURING THE AFTERNOON.
NORTHEAST WINDS WILL DIMINISH AFTER 03Z AND BECOME MORE NORTHERLY
AROUND 7-9KTS OVERNIGHT. SKIES WILL REMAIN MOSTLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...KIFP WILL CONTINUE TO SEE SOMEWHAT STRONGER NORTHERLY
WINDS TODAY WITH SPEEDS RANGING FROM 15-25 MPH. NORTH TO NORTHEAST
WINDS ARE ALSO EXPECTED MOST OTHER AREAS WITH SPEEDS GENERALLY
BETWEEN 10-15KTS. HIGHER WINDS ARE FORECAST FOR LATE TONIGHT AND
MONDAY. SKIES WILL REMAIN MOSTLY CLEAR.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.
PLEASE REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...GORELOW
LONG TERM...MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Lake Wind Advisories in Arizona, 2016Lake Wind Advisories in California, 2016Lake Wind Advisories in Nevada, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.